Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Topeka, KS

March 30, 2006Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 6:12 PM CST for Anderson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 6:12 PM CST (00:12 UTC)
Expired
Mar 30, 2006, 6:45 PM CST
In force
33 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 310015
SVRTOP
KSC003-310045-
/O.NEW.KTOP.SV.W.0053.060331T0012Z-060331T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 645 PM CST

* AT 607 PM CST...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WINDS IN 
GARNETT. THIS STORM WAS LOCATED 5 MILES SOUTH OF GARNETT...OR ABOUT 
22 MILES NORTH OF IOLA...MOVING NORTHEAST AT 60 MPH. A SECOND SEVERE 
THUNDERSTORM WAS LOCATED NEAR COLONY...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT KINCAID...BUSH CITY...SELMAN 
AND RURAL EASTERN ANDERSON COUNTY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3827 9534 3838 9506 3826 9506 3825 9507
      3805 9508 3805 9526 3805 9534

$$
2 follow-up statements
000 
WWUS53 KTOP 310029
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CST THU MAR 30 2006

KSC003-310045-
/O.CON.KTOP.SV.W.0053.000000T0000Z-060331T0045Z/
ANDERSON-
628 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR SOUTHEASTERN ANDERSON COUNTY...

AT 625 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF KINCAID...OR ABOUT 15 MILES NORTHEAST OF
IOLA...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL AFFECT THE COMMUNITY OF KINCAID AND RURAL AREAS OF 
SOUTHEAST ANDERSON COUNTY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3811 9530 3822 9508 3804 9509 3804 9526
      3804 9536

$$
000 
WWUS53 KTOP 310044
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CST THU MAR 30 2006

KSC003-310054-
/O.EXP.KTOP.SV.W.0053.000000T0000Z-060331T0045Z/
ANDERSON-
644 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
EXPIRES AT 645 PM CST...

AT 644 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THUNDERSTORMS MOVING ACROSS SOUTHERN ANDERSON 
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3811 9530 3822 9508 3804 9509 3804 9526
      3804 9536

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 30, 3:37 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CST THU MAR 30 2006

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT...THIS
WEEKEND...AND LATE IN THE FORECAST.

IN LATTER STAGES OF LARGE SEVERE WEATHER EVENT SO WILL KEEP DETAILS
LOW. STRONG SYNOPTIC WINDS FELT AHEAD AND BEHIND OF STRONG SURFACE
CYCLONE TODAY. APPEARS WINDS WILL NEAR ADVISORY LEVELS EARLY ON  AS
SYSTEM LIFTS OUT BUT ONLY EXPECT BORDERLINE AND SHORT-LIVED SPEEDS
SO NO ADVISORY PLANNED AFTER 6 PM. COLD UPPER TROF AND DEEP MOISTURE
TO KEEP SOME CHANCE FOR THUNDERSTORMS THIS EVENING FOR ALL AREAS.
APPEARS STRATO CU FIELD TO BE IN PLACE THROUGH MUCH OF FRIDAY SO
LOWERED TEMPS AND INCREASED SKY COVER.

UPPER/LOW LEVEL RIDGE TO ALLOW FOR SOME COOL TEMPS FRIDAY NIGHT BUT
SOME CIRRUS SHOULD KEEP TEMPS FROM BOTTOMING OUT. NEXT UPPER TROF TO
ENTER THE ROCKIES SATURDAY WITH LEE CYCLOGENESIS IN EASTERN
COLORADO. MODELS SUGGEST MOISTURE WILL RETURN BUT IT MAY KEEP
PRECIPITATION CHANCES LIMITED TO AFTER SUNSET...BUT WILL ONLY REMOVE
MENTION FROM SATURDAY MORNING AT THIS TIME AS MODELS TEND TO BE TOO
SLOW WITH RETURN FLOW. BEST CHANCES APPEAR FOR SATURDAY NIGHT AS
TROF ENTERS THE AREA WITH WESTERLY FLOW TAKING OVER IN THE LOW
LEVELS BY SUNDAY AFTERNOON. WILL LEAVE SOME MENTION FOR SUNDAY NIGHT
WITH SOME TIMING DIFFERENCES.

FOR NEXT WEEK...MONDAY STILL LOOKING TRANQUIL AS NEXT UPPER LOW DIGS
ALONG THE WEST COAST. THIS TO SLOWLY COME EAST THROUGH THE WEEK WITH
PERSIST SOUTH WINDS BRINGING DEEP MOISTURE INTO THE PLAINS BY
TUESDAY AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY THEN AND
CONTINUE INTO THURSDAY UNTIL THE TROF PASSES LATE IN THE WEEK.
PROGRESSIVE FLOW PATTERN TO KEEP TEMPERATURES NEAR TO SOMEWHAT ABOVE
NORMAL...AND PRECIPITATION AND ASSOCIATED EARLY SPRING SEVERE
CONVECTIVE POTENTIAL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6PM FOR
LOCATIONS EAST OF A LINE FROM COUNCIL GROVE TO MARYSVILLE.

&&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CST THU MAR 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-311815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1205 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE
STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND
DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS
WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY
TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE
AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE
THIS AFTERNOON AND THIS EVENING.

SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH
WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM
SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 30, 5:06 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CST THU MAR 30 2006

KSZ058-059-310000-
ANDERSON-COFFEY-
506 PM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES UNTIL
600 PM CST...

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 40 MILES SOUTHWEST OF LE
ROY...OR ABOUT 39 MILES EAST OF EL DORADO...MOVING NORTHEAST AT 60
MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. IF THIS STORM MAINTAINS
ITS CURRENT INTENSITY A WARNING MAY BE NEEDED.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE LE ROY...
WESTPHALIA...COLONY...HARRIS...KINCAID AND GARNETT.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Mar 30, 5:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     MORRILL                 39.93N 95.69W
03/30/2006                   BROWN              KS   LAW ENFORCEMENT

            SIGNIFICANT BUILING DAMAGE REPORTED, NUMEROUS TREES AND
            POWER POLES DOWN, AND SEMIS BLOWN OVER.

&&

BYRNE
Local storm report, Mar 30, 5:30 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             4 S HOLTON              39.41N 95.74W
03/30/2006  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 5:53 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     3 NNW GARNETT           38.32N 95.26W
03/30/2006  E60 MPH          ANDERSON           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 6:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 S WHITING             39.56N 95.61W
03/30/2006  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

            PENNY TO NICKEL HAIL COVERING GROUND

&&

BYRNE
Local storm report, Mar 30, 6:09 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     GARNETT                 38.28N 95.24W
03/30/2006  E60 MPH          ANDERSON           KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.